The Side Effects of Snorting Oxycodone

The side effects of snorting oxycodone are dangerous and can cause serious long-term health problems and potentially deadly consequences. There are several side effects of snorting oxycodone; when individuals snort oxycodone, the likelihood of significant psychological and severe medical problems such as an overdose or major structural damage to the nasal passageway increase substantially.

The immediate potential side effect of snorting oxycodone is a possible overdose, which can occur if oxycodone is snorted in excessive amounts. When more than the intended dose is ingested, the result can be severe respiratory depression, where breathing that is dangerously slow or ceases altogether.

Oxycodone is not intended to be snorted, so snorting the opiate will have several unintended and unknown risks. Doses of oxycodone higher than 80 mg can easily cause an overdose in people without an opioid tolerance. Signs of an overdose of oxycodone can include any of the following:

  • Constricted pupils
  • Bluish tinted lips
  • Bluish fingertips
  • Extreme stomach spasms
  • Drowsiness
  • Immediate drop in blood pressure and the rate of breathing
  • Immediate loss of consciousness
  • Coma

Oxycodone pills are not made to be snorted, so the pills could contain contaminants that probably won’t be received well by the nasal membrane. When an individual chooses snorting oxycodone over extended periods, there can be permanent damage to the nasal passageway. Snorting oxycodone can cause inflammation and a sinus infection with the potential to change the internal nose structure.

Other possible negative side effects of snorting oxycodone include:

  • Respiratory infections
  • Seizures
  • Severe paranoia
  • Heart attack
  • Sinus infection
  • Bloody nose
  • Deterioration of the nasal membrane

Often the pills contain contaminants that may not be received well by the nasal membrane. At times, the casings on the pills get stuck in the nasal passageway and cause infection. There is a study that showed individuals could suffer from nasopharyngeal necrosis after chronically snorting oxycodone. Necrosis is associated with severe tissue destruction in the roof of the mouth.

What are the Side Effects of Snorting Oxycodone

Why Do People Choose to Snort Oxycodone?

When a person chooses to snort oxycodone, they do so with the intent to fast-track the effects of the drug on the central nervous system. When the opioid hits the central nervous system, the result is euphoria. When an individual snorts oxycodone, the nasal membrane quickly absorb the pill’s contents into the bloodstream, which causes them to feel high. Opioids are involved in about 45% of drug overdose deaths in California and 70% of them in the U.S., according to DrugAbuse.gov, an online resource from the National Institute on Drug Abuse (NIDA).

snorting oxycodone

Side Effects of Snorting Oxycodone

It is an incorrect belief that snorting oxycodone allows the user to get high fast. However, the drugs first pass through the nose, then to the heart and lungs, as opposed to smoking oxycodone which allows the drug to go straight to the lungs then immediately hit the bloodstream.

Noses are meant to snort powders; noses filter out particles that should not be in the body. When toxins such as oxycodone are repeatedly snorted, a side effect is a potentially irreversible damage that occurs to the mucous membrane and the nasal septum.

When people build a tolerance to certain opioids in pills, they experiment with snorting or smoking the drugs. Their goal is to “chase the high” and get the drugs into their bodies quicker, thus experiencing a stronger and perceived immediate effect. Snorting, opposed to ingesting, bypasses the digestive system and goes straight into the bloodstream through blood vessels in your nose.

oxycodone

Side Effects of Oxycodone

The drug oxycodone does not come without its own set of side effects. When taken as prescribed, side effects of the drug can include:

  • A sudden drop in blood pressure
  • Seizures
  • Slowed breathing
  • Severe headache
  • Dry mouth
  • Severe stomach cramping
  • Nausea
  • Vomiting
  • Difficulty breathing
  • Tremors
  • Slurred speech
  • Irritability
  • Sudden changes in mood
  • Chest tightness
  • Damage to the roof of the mouth

Long-Term Side Effects of Oxycodone Use

After long-term misuse of oxycodone, many individuals experience a variety of extremely dangerous side effects, which include the following:

  • Decreased level of testosterone
  • Excessive sweating
  • Swelling in the arms
  • Swelling in the legs
  • Constipation
  • Weakening of the immune system
  • Extreme pain sensitivity
  • Irregular menstruation
  • Risk of heart attack
  • Heart infection
  • Excessive production of milk
  • increased risk of overdose
  • Reduced energy
  • Lack of motivation
  • Reduced fertility
  • Reduced libido

Potential side effects of a weakened immune system have been reported to include susceptibility to widespread infection and an increased risk of contracting HIV infection in drug abusers.

 Oxycodone

Chronic use of oxycodone will also lead to tolerance and dependence, and when someone suddenly stops using oxycodone, they will be subject to intense withdrawal symptoms. Withdrawal symptoms can include central nervous system (CNS) hyperactivity that will peak 48 to 72 hours after the last dose of the drug.

Withdrawal from oxycodone will begin with feelings of restlessness and anxiety followed by an increased breathing rate, runny nose, stomach cramps, excessive tearing and sweating, and other flu-like symptoms.

Even though oxycodone withdrawal is not usually fatal, it is incredibly uncomfortable. Because the withdrawal process is so uncomfortable, it can increase someone’s chances of relapsing.

Snorting Oxycodone And Addiction

Snorting oxycodone increases the risk of addiction to the drug because of the more intense effects and rewarding sensation that reinforces continued use. Some signs that someone may be addicted to oxycodone can include:

  • Using oxycodone without acknowledging the potential for physical or psychological harm.
  • Opting to use oxycodone instead of participating in social situations
  • Using oxycodone in hazardous situations.
  • Higher amounts of the drug to achieve the same euphoric feeling
  • Severe opioid withdrawal symptoms
  • Frequent running or bleeding nose
  • Inflamed nose
  • Constant rubbing or picking at the entry of the nose
  • Possession of drug paraphernalia

Even when taken prescribed, oxycodone is an extremely addictive opioid. The use of oxycodone generally results in some sort of physical dependence with the eventual withdrawal.

Those who snort oxycodone are more likely to switch to heroin because heroin is cheaper and more readily available. A growing number of people report that their heroin addiction began by abusing prescription painkillers like oxycodone.

When someone finds oxycodone on the streets, they often receive a more potent opioid drug like fentanyl. This is dangerous because fentanyl is more potent than oxycodone, and snorting fentanyl could cause immediate death.

Oxycodone Abuse

Many prescription opioid painkillers contain varying levels of oxycodone. Oxycodone-containing drugs are abused by grinding them up into a fine powder and snorting through the nose.

Since oxycodone was first introduced in 1996, overdoses have rapidly increased. According to the Center for Substance Abuse Research over 13 million people in the U.S. have or will abuse oxycodone for non-medical purposes.

Because there was a high rate of addicts snorting oxycodone, an extended-release version was developed to combat the addiction potential of these drugs. The extended-release tablet was created so that individuals prescribed oxycodone-containing drugs would only need it once every 12 hours.

Unfortunately, that development led to an increase in overdosing and addiction to oxycodone. Extended-release oxycodone, ground and snorted, causes the drug to be released all at once, increasing addiction risk and causing a potential overdose. The snorting of the extended-release tablet is known to cause intense feelings of euphoria while increasing the risk of breathing troubles and a potential coma.

Side Effects of Snorting Oxycodone

Treatment for Snorting Oxycodone

Treatment for those that have been snorting oxycodone is available. When someone suffers from an addiction to oxycodone, the addict will quite often refuse to acknowledge an opioid addiction. Proper treatment of opioid abuse may also use other medications to help cope with withdrawal via medically assisted detox.